Alert archive / Utah / Flash Flood Warnings in 2016

Flash Flood Warning 3, NWS Grand Junction, CO

July 19, 2016Uintah County, Utah

NWS Grand Junction, CO issued this flash flood warning at Jul 19, 2016, 3:53 PM MDT for Uintah County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 19, 2016, 3:53 PM MDT (21:53 UTC)
Expired
Jul 19, 2016, 6:45 PM MDT
In force
3 hr
Issued by
NWS Grand Junction, CO
Area
Storm-based polygon
Flood severity
None

County Uintah County, UT

The radar

The Grand Junction radar (KGJX), 135 km from the middle of the area, began a volume at 21:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 9.9 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2016-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 32 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2016-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
32 J/kg
Mixed-layer CIN
-167 J/kg
Mixed-layer LCL
1186 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
104 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

934 
WGUS55 KGJT 192153
FFWGJT
UTC047-200045-
/O.NEW.KGJT.FF.W.0003.160719T2153Z-160720T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
353 PM MDT TUE JUL 19 2016

THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION  HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTH CENTRAL UINTAH COUNTY IN NORTHEASTERN UTAH...

* UNTIL 645 PM MDT

* AT 352 PM MDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
  HEAVY RAIN EXCEEDING 2 INCHES IN ONE HOUR ACROSS THE WARNED AREA.
  FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY. 

* FLASH FLOODING WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTH CENTRAL
  UINTAH COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...FARMLAND AND OTHER LOW LYING
SPOTS.

&&

LAT...LON 3985 10957 3956 10935 3950 10948 3982 10969

$$

TGR
2 follow-up statements
231 
WGUS75 KGJT 192323
FFSGJT

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
523 PM MDT TUE JUL 19 2016

UTC047-200045-
/O.CON.KGJT.FF.W.0003.000000T0000Z-160720T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
UINTAH UT-
523 PM MDT TUE JUL 19 2016

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 645 PM MDT FOR
SOUTH CENTRAL UINTAH COUNTY...

AT 519 PM MDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING HEAVY
RAIN ACROSS THE WARNED AREA. UP TO THREE INCHES OF RAIN HAVE ALREADY
FALLEN. FLASH FLOODING IS EXPECTED ALONG WILLOW CREEK ON THE NORTH
SLOPES OF THE TAVAPUTS PLATEAU.

FLASH FLOODING WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTH CENTRAL
UINTAH COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DRY WASHES AND ARROYOS COULD QUICKLY BECOME RAGING KILLERS IN A
MATTER OF MINUTES.

DO NOT TRY TO DRIVE ACROSS FLOODED STREAMS OR NORMALLY DRY WASHES. 

&&

LAT...LON 3985 10957 3956 10935 3950 10948 3982 10969

$$

EH
283 
WGUS75 KGJT 200040
FFSGJT

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
640 PM MDT TUE JUL 19 2016

UTC047-200050-
/O.EXP.KGJT.FF.W.0003.000000T0000Z-160720T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
UINTAH UT-
640 PM MDT TUE JUL 19 2016

...THE FLASH FLOOD WARNING FOR SOUTH CENTRAL UINTAH COUNTY WILL
EXPIRE AT 645 PM MDT...

THE HEAVY RAIN HAS ENDED. FLOODING IS NO LONGER EXPECTED TO POSE A
THREAT. PLEASE CONTINUE TO HEED ANY REMAINING ROAD CLOSURES.

LAT...LON 3985 10957 3956 10935 3950 10948 3982 10969

$$

TGR

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this flash flood warning went out at Jul 19, 2:36 PM MDT, 1 hour 17 minutes earlier.

Area forecast discussion, Jul 19, 2:36 PM MDT, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
236 PM MDT TUE JUL 19 2016

.SHORT TERM...(Tonight through Wednesday Night)
Issued at 230 PM MDT Tue Jul 19 2016

In the large scale, an upper Low is spinning off the Washington-
Oregon coast and the subtropical High is on the southern plains.
This is producing a moist SW flow over the forecast area through
the work week. Precipitable water was measured at 1.22 inches on
the morning sounding, which is much above normal. Afternoon storms
are being driven by orographic lift, marginal instability, and low
shear environment. Thus storms are expected to be of the pop and
drop variety. Outflow boundary clashes will likely keep storms
going through the night. In addition a weak disturbance analyzed
over the Mogollon Rim this afternoon will move to near the Four
Corners this evening providing some additional forcing there.

Wednesday a larger wave that was in NW Chihuahua this afternoon
will work over the area. This looks to enhance thunderstorm
chances along and south of a line from Lake Powell to Steamboat
Springs. Storm coverage drops to isolated after midnight
Wednesday with no additional forcing evident.

The deep moisture, clouds, and showers bring good news and bad
news. Good, the daily temperature spread will shrink with mild
mornings and less hot afternoons. Bad, dewpoints in the 50s will
keep the afternoons feeling muggy. More good, fire concerns are
diminished.

.LONG TERM...(Thursday through Tuesday)
Issued at 230 PM MDT Tue Jul 19 2016

Through Friday, the moist SW flow continues. Both the more moist
NAM and the drier GFS keep precipitable water values over one
inch. No significant disturbances are resolved for now so a
braod brush monsoonal surge forecast continues. The southern and
eastern portion of the forecast area looks to be favored for
showers.

By Saturday, the Pacific NW upper Low ejects through the northern
Rockies. This turns the upper flow from SW to a drier west. The
subtropical High also expands across the southern tier of states.
All of this brings a strong drying and warming trend to the
forecast area that continues into at least next Tuesday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday afternoon)
Issued at 230 PM MDT Tue Jul 19 2016

Moist monsoonal flow will continue to dictate shower and
thunderstorm development over eastern Utah and western Colorado
over the next 24 hours. Storm coverage is expected to diminish
after sunset. However it is likely that some activity will
survive well into the early morning hours especially in the
vicinity of KDRO KTEX. Outflow from passing storms/showers will
also create gusty localized outflow winds.

VFR conditions will prevail but TSRA/+TSRA will temporarily
produce IFR VIS and possibly MVFR CIGS. Storm coverage will
increase again Wednesday after 18z with the best coverage
expected along and south of a line from KCNY northeast to KSBS.

&&

.GJT Watches/Warnings/Advisories...
CO...None.
UT...None.
&&

SHORT TERM...Joe
LONG TERM...Joe
AVIATION...Joe
Hazardous weather outlook, Jul 19, 4:30 AM MDT, 11 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
430 AM MDT TUE JUL 19 2016

COZ001>014-017>023-UTZ022>025-027>029-201030-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLAT TOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
430 AM MDT TUE JUL 19 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SHOWER AND THUNDERSTORM DEVELOPMENT WILL BE POSSIBLE OVER MUCH OF
THE NEXT 24 HOURS WITH A MAXIMUM IN COVERAGE EXPECTED THIS
AFTERNOON THROUGH MID EVENING. SOME OF THE STORMS WILL BE CAPABLE
OF PRODUCING BRIEF HEAVY RAINFALL WHICH COULD IMPACT DRIVING
CONDITIONS AND PRODUCE AREAS OF HEAVY RUNOFF. LOCALIZED MINOR
FLOODING IS POSSIBLE AND NORMALLY DRY WASHES MAY BEGIN TO FLOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THIS SURGE OF MONSOON MOISTURE WILL BRING INCREASED SHOWER AND
THUNDERSTORM ACTIVITY THROUGHOUT THE WEEK AND INTO THE WEEKEND.
SOME STORMS MAY BE CAPABLE OF PRODUCING EXCESSIVE RAINFALL
POSSIBLY LEADING TO LOCALIZED FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT...HOWEVER
SPOTTERS ARE ENCOURAGED TO RELAY RAINFALL AMOUNTS OR ANY OBSERVED
FLOODING TO THE GRAND JUNCTION FORECAST OFFICE.

In the hours before

Local storm report, Jul 19, 12:15 PM MDT, 3 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1215 PM MDT TUE JUL 19 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     TSTM WND GST     DELTA                   38.74N 108.07W
07/17/2016  E50 MPH          DELTA              CO   PUBLIC

            VERY STRONG WINDS ON HIGHWAY 92 JUST EAST OF DOWNTOWN
            DELTA. BRIEF RAIN SHOWER.

&&

EVENT NUMBER GJT1600747

DC
Local storm report, Jul 19, 12:26 PM MDT, 3 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1226 PM MDT TUE JUL 19 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0940 PM     TSTM WND GST     1 W DELTA               38.74N 108.09W
07/17/2016  E55 MPH          DELTA              CO   PUBLIC

            OUTFLOW WINDS FROM NEARBY THUNDERSTORMS
            KNOCKED DOWN SOME 20 FOOT LONG BRANCHES
            ABOUT 3 TO 4 INCHES IN DIAMETER AND TOSSED
            LIGHT LAWN FURNITURE AROUND. NO DAMAGE
            OBSERVED.

&&

MDA

Nearby

Flash Flood Warnings in Utah, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.